Alert archive / New York / Coastal Flood Statements in 2018

Coastal Flood Statement 49, NWS New York, NY

October 7, 2018Kings County, Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Oct 7, 2018, 3:23 PM EDT for Kings County, Nassau County, Queens County, New York. It took effect at Oct 8, 2018, 6:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 3:23 PM EDT (19:23 UTC)
In effect from
Oct 8, 2018, 6:00 AM EDT
Expired
Oct 8, 2018, 9:49 AM EDT
In force
4 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WHUS41 KOKX 071923
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
323 PM EDT Sun Oct 7 2018

...ISOLATED MINOR COASTAL FLOODING DURING HIGH TIDE MONDAY
MORNING...

NYZ075-178-179-080830-
/O.NEW.KOKX.CF.S.0049.181008T1000Z-181008T1300Z/
Kings (Brooklyn)-Southern Queens-Southern Nassau-
323 PM EDT Sun Oct 7 2018

* LOCATIONS...Along the south shore back bays of Nassau,
  Queens and Kings counties.

* TIDAL DEPARTURE...Around 1/2 ft, locally 1 1/2 ft above 
  astronomical.

* COASTAL FLOOD IMPACTS...Brief minor flooding of the most
  vulnerable locations near the waterfront and shoreline.

* TIMING...Around high tide Monday morning.

&&

$$

PW
2 follow-up statements
217 
WHUS41 KOKX 080729
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
329 AM EDT Mon Oct 8 2018

...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE
TODAY...

NYZ075-178-179-090000-
/O.EXT.KOKX.CF.S.0049.181008T1000Z-181009T0200Z/
Kings (Brooklyn)-Southern Queens-Southern Nassau-
329 AM EDT Mon Oct 8 2018

* LOCATIONS...Along the south shore back bays of Nassau, Queens 
  and Kings counties.

* TIDAL DEPARTURE...Around 1/2 ft, locally 1 1/2 ft above 
  astronomical.

* COASTAL FLOOD IMPACTS...Brief minor flooding of the most 
  vulnerable locations near the waterfront and shoreline.

* TIMING...Around the times of high tide this morning and again
  this evening.

&&

$$

JMC
453 
WHUS41 KOKX 081349
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
949 AM EDT Mon Oct 8 2018

...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE
LATE TODAY...

NYZ075-178-179-082200-
/O.CAN.KOKX.CF.S.0049.000000T0000Z-181009T0200Z/
/O.NEW.KOKX.CF.S.0050.181008T2300Z-181009T0200Z/
Kings (Brooklyn)-Southern Queens-Southern Nassau-
949 AM EDT Mon Oct 8 2018

* LOCATIONS...Along the south shore back bays of Nassau, Queens 
  and Kings counties.

* TIDAL DEPARTURE...Around 1/2 ft, locally 1 1/2 ft above 
  astronomical.

* COASTAL FLOOD IMPACTS...Brief minor flooding of the most 
  vulnerable locations near the waterfront and shoreline.

* TIMING...Around the times of high tide this evening.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 7, 2:04 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 7, 2:04 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
204 PM EDT Sun Oct 7 2018

.SYNOPSIS...
A cold front approaches from the north this afternoon, then
passes to the south tonight. This front then stalls out to the
south on Monday, then lifts north as warm front Monday night,
followed by high pressure building in from offshore into the
middle of the week. A cold front approaches from the west on
Thursday, then crosses the area Thursday night, followed by
Canadian high pressure building in through the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Any patchy drizzle and fog should give way to mostly cloudy
skies this afternoon.

The core of a deep layered ridge builds towards the area as a
back door cold front approaches from the north. As a result
expect a conflict between subsidence under the ridge wanting to
limit any precipitation and lift ahead of the cold front tending
to promote some. As a result, expect any showers this afternoon
to be very spotty in nature.

Low level moisture remains trapped under a low level subsidence
inversion, so expect sky conditions to remain cloudy-mostly
cloudy into the afternoon, then expect some breaks, especially
over northern zones, as there should be some mixing ahead of
the cold front.

Highs today should be around 10 degrees above normal - mainly in
the mid-upper 70s - but should see an 80 degree reading or two
across urban portions of NE NJ.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
The core of the deep layered ridge remains over the area through
Monday. Associated subsidence will keep any showers with the
passing cold front tonight generally spotty in nature. With a
fairly strong subsidence inversion, do expect low clouds
through the day on Monday, helping to limit highs. Also have
slight chance pops by Monday afternoon in response to increasing
low level warm advection (however subsidence under the ridge
should act as a counter - so most if not the entire area could end
up receiving no measurable precipitation on Monday).

Lows tonight should be around 10-15 degrees above normal. Highs
on Monday should be a few degrees above normal.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The core of the deep layer ridge slides to the southeast Monday
night and Tuesday, leaving the region under a northwest
extension of the sub-tropical ridge through Wednesday night. A
passing warm front warrants slight chance pops on Monday night -
however would not be surprised if most - if not all - of the area
had no measurable precipitation. The Subsidence under the ridge
axis should then keep the area dry Tuesday and Tuesday night and
quite possibly through at least a portion of the day on Wednesday.

The models differ on how quickly the ridge yields to shortwaves
riding over the top of the ridge and also how quickly the
potential tropical cyclone comes north up its western periphery.
Noting that the NHC forecast for the potential tropical cyclone
is more similar to the GFS than the ECMWF - so have leaned more
towards the GFS from late Wednesday-Thursday night. It should be
noted that currently the remains of this system are expected to
pass offshore well to the s/se of Long Island, and as a result
the heaviest winds and rains associated with this system. The
difference between the models is more among the timing for this
to occur, vice whether the system tracks to the S/SE of Long
Island.

Based on the above, have slight chance pops over the NW 1/3 of
the CWA Wednesday afternoon, then chance pops Wednesday night.
Pops are increased to likely Thursday and Thursday evening,
then taper off to slight chance late Thursday night/early Friday
morning. At the surface, it appears a fairly strong cold front
will cross the area Thursday night. Given the front, that the
region in the right rear quadrant of a 100-110kt 300 hPa
jet, and under a low level theta-e ridge, there is the
potential for strong to possibly severe storms ahead of it. At
this time, it is also any stronger convection could tap on
moisture from the remnants of the tropical system, depending on
exactly how close it is to the region. - so locally heavy
rainfall cannot be ruled out Thursday/Thursday evening. However,
at this time, the chances for this seem fairly low.

Refer to the latest statements from the National Hurricane
Center for the most update information on the potential tropical
cyclone.

A northern stream trough then builds into the area Friday-
Saturday (though there are some differences in timing on how
fast it moves through). The low levels should be sufficiently
dry to preclude any precipitation with its passage.

Lows Monday night should be around 15 degrees above normal and
highs on Tuesday around 10 degrees above normal.

Well above normal temperatures are expected to continue Tuesday
night-Thursday night. Highs Friday should be above normal, but
noticeably cooler than those mid-week.

Below normal temperatures are forecast for Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
An approaching cold front from the north passes through tonight.
The front remains stalled to the south on Monday.

VFR, but tempo MVFR early in the forecast period. A return to
MVFR to IFR expected late tonight, lasting through Monday with
periods of drizzle.

WSW winds at around 10 kt shift NE under 10 kt after around
midnight, then shift ENE Monday morning, increasing back to
around 10 kt.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday PM...IFR-MVFR cigs with periods of drizzle.
.Tuesday...IFR-MVFR, chance of VFR in the aftn.
.Wednesday...Mainly MVFR, chance IFR-MVFR in the morning.
.Thursday...MVFR or lower in showers/tstms. S winds 10-15 kt
with gusts up to 25 kt possible.
.Friday...VFR likely.

&&

.MARINE...
The prolonged easterly swells from tropical system Leslie
continue to subside as the system departs to the east. As such,
ocean seas continue to fall. Although a cold front moves
through tonight, followed by a warm frontal passage Monday into
Monday night, winds and seas will continue to remain below Small
Craft Advisory levels.

Waves then build Wednesday night into Thursday as southwesterly flow
increases ahead of an approaching frontal system. Additionally,
there is a chance for gusts near 25 kt on Thursday with the cold
front. Waves diminish Thursday night into Friday morning as high
pressure builds in behind the cold front.

&&

.HYDROLOGY...
No significant hydrological impacts are expected through Wednesday
and again from Friday night-Saturday.

There is the potential for rainfall from Wednesday night-Friday
night. At this time, there is not sufficient confidence to
specify how much rain could fall and hence what, if any, impacts
could be experienced.

&&

.TIDES/COASTAL FLOODING...
Although easterly swells from tropical system Leslie are slowly
decreasing as the system departs, a combination of
strengthening easterly flow behind a frontal passage and a new
moon may lead to the potential for minor coastal flooding across
the south shore back bays, and perhaps the western Long Island
sound Monday morning and again Monday evening high tide cycles.
These astronomically high levels may continue into Tuesday
before subsiding into mid week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Maloit
NEAR TERM...Maloit/PW
SHORT TERM...Maloit
LONG TERM...Maloit
AVIATION...JC
MARINE...MD/Maloit/PW
HYDROLOGY...Maloit
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Oct 7, 4:27 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
427 AM EDT Sun Oct 7 2018

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-080830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
427 AM EDT Sun Oct 7 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Maloit

Nearby

Coastal Flood Statements in New York, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.